Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 53, NWS Newport/Morehead City, NC

May 25, 2000Craven County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 25, 2000, 3:41 PM EDT for Craven County, North Carolina. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 2000, 3:41 PM EDT (19:41 UTC)
Expired
May 25, 2000, 4:30 PM EDT
In force
49 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Craven County, NC

What was reported inside it

TimeReportWhereRemark
May 25, 4:04 PM EDTHail 2New Bern, NC
May 25, 4:28 PM EDTHail 1.75Cherry Pt Lndg, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

759 
WUUS52 KMHX 251942
SVRMHX
NCC049-252030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
341 PM EDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAVEN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TUSCARORA...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   COVE CITY AT 345 PM EDT.
   JASPER AND TUSCARORA AT 350 PM EDT.
   NEW BERN AT 355 PM EDT.
  
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:15 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 25, 1:15 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
115 PM EDT THU MAY 25 2000

SRT TERM: WOULD EXPECT SCT CONVECTION TO DVLP ACRS RGN THIS LTR THIS
AFTN AND EVENING. MSAS SHOWS GOOD AXIS OF INSTAB AND THETA-E ACRS
ERN NC. EARLIER COMPLEX OF STORMS TO N HAS PUT DOWN A BNDRY TO W
WITH SATL SHOWING GOOD CU DVPLMNT. SFC FRNT TO NW WL BE MOVING SE
AIDING IN LOW LVL CNVRGNCE. BOTH ETA AND NGM SHOW AN ADDITIONAL SRT
WV APPROACHING THIS EVENING THAT WL ENHANCE LIFT ACRS AREA AND PROB
GET THINGS GOING. WL LIKELY GO WITH 40 TO 50 POPS FOR TSRA MAINLY
THIS EVENING. FOR SRN CST WL NOT MENTION EVENING AS COULD LINGER PAST
MIDNIGHT WITH FRONT. SHLD CLR BEHIND FRONT LTR TNGHT AND EARLY FRI
WITH LOWERING MEAN RH AND BUILDING HGTS ALOFT. MCLR FRI NIGHT WITH
BROAD UPR RDG ALOFT AND SFC HIGH ACRS RGN. FRNT WL STALL TO S AND
LIFT BACK N ON SAT. MOISTURE INCREASES A BIT BUT DONT SEE MUCH UVM
AND WL NOT INTRODUCE A POP. GDNCE TEMPS SIMILAR AND LOOK REASONABLE.
EXTENDED COULD BE QUITE ACTIVE AS UPR LOW CUTS OFF TO W AND HEADS
TWRD CST.

CWF: WINDS SHFT OVERNIGHT TO N OR NE BEHIND FRONT. GRDNT NOT VRY
TIGHT AND SPEEDS MAINLY 15 KT OR LESS. LIGHT WINDS FRI INTO EARLY
SAT WITH HIGH BUILDING ACRS. WINDS WILL BEGIN TO INCRS LTR SAT AS
DIGGING SRT WV LOWERS PRES ACRS OH VLY RGN. WINDS INCREASING
SAT NIGHT INTO SUN AS LOW DVLPS/PASSES TO N.

.MHX...NONE.

FREDERICK

In the hours before

Special weather statement, May 25, 10:10 AM EDT, 5 hours 31 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-252200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1010 AM EDT THU MAY 25 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA THIS AFTERNOON AND EVENING...

AS A COLD FRONT AND UPPER LEVEL DISTURBANCE APPROACH FROM THE WEST
THIS AFTERNOON...THE ATMOSPHERE ACROSS EASTERN NORTH CAROLINA WILL
BECOME INCREASINGLY UNSTABLE. SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP IN ADVANCE OF THE COLD FRONT...AND A FEW COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE MAIN THREAT OF SEVERE
STORMS WILL BE EARLY THIS AFTERNOON THROUGH THIS EVENING.

STORM SPOTTERS...EMERGENCY MANAGEMENT AGENCIES...AND OTHER EMERGENCY
PERSONNEL SHOULD REMAIN ALERT. STAY TUNED TO NOAA WEATHER RADIO...OR
YOUR FAVORITE MEDIA SOURCE...FOR THE LATEST INFORMATION INCLUDING
POSSIBLE WATCHES AND WARNINGS.

RF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:47 PM EDTSevere Thunderstorm WarningMHXDare28 min
May 25, 2:59 PM EDTSevere Thunderstorm WarningMHXDare31 min
May 25, 3:46 PM EDTSevere Thunderstorm WarningMHXHyde44 min
May 25, 4:21 PM EDTSevere Thunderstorm WarningMHXBeaufort, Pamlico39 min
May 25, 4:28 PM EDTSevere Thunderstorm WarningMHXDare47 min
May 25, 4:42 PM EDTSevere Thunderstorm WarningMHXCarteret48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.